Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 313, NWS Memphis, TN

August 16, 2018Mississippi County, Arkansas; Lauderdale County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 16, 2018, 11:55 PM CDT for Mississippi County, Arkansas; Lauderdale County, Tipton County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 11:55 PM CDT (04:55 UTC)
Expired
Aug 17, 2018, 12:28 AM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Mississippi County, AR, Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 31 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 12:15 AM CDTTSTM WND DMGOsceola, ARLARGE TREE BLOWN DOWN IN CHURCH PARKING LOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3111 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WUUS54 KMEG 170455
SVRMEG
ARC093-TNC097-167-170545-
/O.NEW.KMEG.SV.W.0313.180817T0455Z-180817T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1155 PM CDT THU AUG 16 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Mississippi County in eastern Arkansas...
  Western Tipton County in southwestern Tennessee...
  Southwestern Lauderdale County in southwestern Tennessee...

* Until 1245 AM CDT.

* At 1155 PM CDT, a severe thunderstorm was located near Osceola,
  moving south at 20 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Osceola, Luxora, Wilson, Keiser, Fort Pillow State Park, Munford,
  Joiner, Burdette, Bassett, Marie, Fulton, Little River, Atoka, Gilt
  Edge, Burlison, Victoria, Eastview, Egypt, Evadale and Driver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3584 8989 3545 8977 3542 9016 3543 9016
      3543 9015 3544 9016 3581 9016
TIME...MOT...LOC 0455Z 348DEG 19KT 3576 9002 

HAIL...<.75IN
WIND...70MPH
 
$$
1 follow-up statement
993 
WWUS54 KMEG 170528
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1228 AM CDT FRI AUG 17 2018

ARC093-TNC097-167-170538-
/O.CAN.KMEG.SV.W.0313.000000T0000Z-180817T0545Z/
Mississippi AR-Tipton TN-Lauderdale TN-
1228 AM CDT FRI AUG 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MISSISSIPPI...WESTERN
TIPTON AND SOUTHWESTERN LAUDERDALE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3584 8989 3545 8977 3542 9016 3543 9016
      3543 9015 3544 9016 3581 9016
TIME...MOT...LOC 0527Z 348DEG 19KT 3559 8998 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:29 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 16, 11:29 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1129 PM CDT Thu Aug 16 2018

.UPDATE...
Updated to include 06Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1008 PM CDT Thu Aug 16 2018/

UPDATE...
KSGF radar showed a forward-propagating MCS just north of the
MO/AR border. A nearly orthogonal boundary oriented northwest-
southeast is expected to be a focus for additional storms
downstream into the Midsouth, even as GOES East shows the original
MCS cloud tops warming over southern MO. A strengthening low
level jet will likely sustain storms into the overnight, under the
right entrance region of an upper jet core across the Ohio
Valley. Storms should be most common north of I-40 overnight and
may be non-existent over portions of north MS until Friday
morning. Thereafter, midlevel height falls and surface heating
will likely aid storm development south of I-40 on Friday.

Primary concern for the late evening and overnight is damaging
winds associated with any bowing storm segments, and localized
flash flooding with those showing a tendency to back-build or
train. See the WPC Mesoscale Precipitation Discussion 0679 for
additional details.

PWB

PREV DISCUSSION... /issued 604 PM CDT Thu Aug 16 2018/

UPDATE...
Updated to include 00Z Aviation Discussion.

PREV DISCUSSION... /issued 307 PM CDT Thu Aug 16 2018/

DISCUSSION...

Rainfall from the MCS this morning has caused dewpoints to rise
into the lower 80s across Eastern Arkansas which has caused heat
indices to rise above 105 degrees. A heat advisory has been issued
and will remain in effect through 8 PM CDT.

A longwave upper trof will remain over the Midwest/Ohio Valley
through the weekend into early next week. As a result,
disturbances will move through the flow setting off rounds of
showers and thunderstorms. The convection will generally be
hit and miss in nature thus not every location will see rain.
The convection and cloud cover will keep highs in the 80s.

A cold front will move through the Mid-South on Tuesday as the
upper trof begins to shift east to the East Coast. This will allow
drier and less humid air to filter into the area for the middle of
next week. Expect rain free conditions as well as SFC high
pressure builds over the area.

KRM

&&

.AVIATION...
06Z TAFs

Showers and thunderstorms have remained mostly along a line from
ARG towards MKL this evening. Latest trends suggest showers and
thunderstorms will begin to affect JBR between 6-8Z, MEM after
10Z, and MKL perhaps after 8Z. Confidence in any activity at TUP
overnight remains low at the moment. Potential remains for
additional showers and thunderstorms to develop Friday afternoon
at TAF sites and continue into Friday evening. Light winds will
increase to S winds between 7-12 kts on Friday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 16, 9:39 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
939 PM CDT Thu Aug 16 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-180445-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
939 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a Marginal Risk for severe thunderstorms along and north
of Interstate 40 tonight. Damaging winds and localized flash
flooding will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a Marginal Risk for severe thunderstorms over all the
Midsouth Friday. Damaging winds and localized flash flooding will
be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Aug 16, 6:48 PM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
648 PM CDT THU AUG 16 2018

TNZ048>050-170015-
Tipton TN-Lauderdale TN-Haywood TN-
648 PM CDT THU AUG 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CDT
FOR...

Northeastern Tipton County in southwestern Tennessee...
Southeastern Lauderdale County in southwestern Tennessee...
West central Haywood County in southwestern Tennessee...

At 648 PM CDT...a strong thunderstorm producing winds up to 40 mph
was located 7 miles northeast of Covington, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tipton...southeastern Lauderdale and west
central Haywood Counties should monitor this storm closely.

LAT...LON 3555 8962 3571 8960 3572 8925 3553 8926
TIME...MOT...LOC 2348Z 269DEG 11KT 3562 8954
Special weather statement, Aug 16, 6:48 PM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
648 PM CDT THU AUG 16 2018

TNZ048>050-170015-
Tipton TN-Lauderdale TN-Haywood TN-
648 PM CDT THU AUG 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CDT
FOR...

Northeastern Tipton County in southwestern Tennessee...
Southeastern Lauderdale County in southwestern Tennessee...
West central Haywood County in southwestern Tennessee...

At 648 PM CDT...a strong thunderstorm producing winds up to 40 mph
was located 7 miles northeast of Covington, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tipton...southeastern Lauderdale and west
central Haywood Counties should monitor this storm closely.

LAT...LON 3555 8962 3571 8960 3572 8925 3553 8926
TIME...MOT...LOC 2348Z 269DEG 11KT 3562 8954
Special weather statement, Aug 16, 8:35 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
835 PM CDT THU AUG 16 2018

TNZ048-050-170200-
Lauderdale TN-Haywood TN-
835 PM CDT THU AUG 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...

Southeastern Lauderdale County in southwestern Tennessee...
Central Haywood County in southwestern Tennessee...

At 835 PM CDT...a strong thunderstorm producing winds up to 40 mph
was located near Nutbush, or 8 miles southeast of Ripley. This storm
was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Lauderdale and central Haywood Counties should
monitor this storm closely.

LAT...LON 3572 8914 3570 8912 3570 8908 3569 8907
      3546 8918 3557 8949 3558 8949 3558 8951
      3560 8952 3560 8953 3561 8956 3562 8956
      3576 8943
TIME...MOT...LOC 0135Z 300DEG 2KT 3564 8944
Special weather statement, Aug 16, 11:07 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
1107 PM CDT THU AUG 16 2018

ARZ028-MOZ113-115-170430-
Mississippi AR-Pemiscot MO-Dunklin MO-
1107 PM CDT THU AUG 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 PM CDT
FOR...

Northern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...

At 1106 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near Hornersville, or near Gosnell, moving east at 55
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Mississippi...southwestern Pemiscot and
southeastern Dunklin Counties should monitor this storm closely.

LAT...LON 3614 8968 3604 8968 3600 8971 3600 8973
      3598 8972 3597 8972 3595 8969 3590 8969
      3591 8972 3590 8975 3594 9027 3613 9026
      3614 9023
TIME...MOT...LOC 0406Z 269DEG 49KT 3600 9007
Special weather statement, Aug 16, 11:22 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
1122 PM CDT THU AUG 16 2018

ARZ028-TNZ048-170445-
Mississippi AR-Lauderdale TN-
1122 PM CDT THU AUG 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Northwestern Lauderdale County in southwestern Tennessee...

At 1122 PM CDT...a strong thunderstorm producing winds to 50 mph was
located near Burdette, or near Blytheville, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi and northwestern Lauderdale
Counties should monitor this storm closely.

LAT...LON 3594 8968 3573 8974 3578 9005 3593 9006
      3596 8971
TIME...MOT...LOC 0422Z 271DEG 14KT 3587 8996
Special weather statement, Aug 16, 11:32 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1132 PM CDT THU AUG 16 2018

ARZ009-170515-
Clay AR-
1132 PM CDT THU AUG 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...

Western Clay County in eastern Arkansas...

At 1132 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds to 50 mph was located near Naylor, or near Corning,
moving southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Clay County should monitor this storm closely.

LAT...LON 3650 9032 3648 9026 3626 9041 3626 9043
      3644 9074 3650 9070
TIME...MOT...LOC 0432Z 298DEG 14KT 3649 9062

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:22 PM CDTSpecial Weather StatementMEGMississippi23 min
Aug 16, 11:32 PM CDTSpecial Weather StatementMEGClay43 min
Aug 16, 11:39 PM CDTAreal Flood AdvisoryMEGCraighead, Mississippi2 hr
Aug 16, 11:43 PM CDTSevere Thunderstorm WarningMEGMississippi47 min
Aug 17, 12:16 AM CDTAreal Flood AdvisoryMEGClay, Greene, Lawrence, Randolph119 min
Aug 17, 12:22 AM CDTFlash Flood WarningMEGCraighead, Greene, Mississippi3 hr
Aug 17, 12:53 AM CDTFlash Flood WarningMEGClay, Greene3 hr
Aug 17, 1:14 AM CDTSpecial Weather StatementMEGCraighead46 min
Aug 17, 1:29 AM CDTAreal Flood AdvisoryMEGCraighead, Greene2 hr
Aug 17, 1:34 AM CDTSpecial Weather StatementMEGPoinsett41 min
Aug 17, 1:42 AM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett48 min
Aug 17, 3:10 AM CDTAreal Flood AdvisoryMEGMississippi3 hr
Aug 17, 3:58 AM CDTAreal Flood AdvisoryMEGClay, Greene3 hr
Aug 16, 8:35 PM CDTSpecial Weather StatementMEGHaywood25 min
Aug 16, 8:56 PM CDTAreal Flood AdvisoryMEGHaywood, Lauderdale2 hr
Aug 17, 2:17 AM CDTSpecial Weather StatementMEGTipton28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.